Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Wichita, KS

January 13, 202113 counties in Kansas

NWS Wichita, KS issued this fire weather watch at Jan 13, 2021, 2:49 PM CST for 13 counties in Kansas. It took effect at Jan 15, 2021, 10:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2021, 2:49 PM CST (20:49 UTC)
In effect from
Jan 15, 2021, 10:00 AM CST
Expired
Jan 14, 2021, 2:29 AM CST
In force
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3793 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS83 KICT 132049
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
249 PM CST Wed Jan 13 2021

KSZ032-033-047>051-067-068-082-083-091-092-141200-
/O.UPG.KICT.FW.A.0001.210114T1200Z-210115T0000Z/
/O.NEW.KICT.FW.W.0001.210114T1700Z-210115T0100Z/
/O.NEW.KICT.FW.A.0002.210115T1600Z-210116T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-
249 PM CST Wed Jan 13 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...067...068...082...083...091 AND
092...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...067...068...082...
083...091 AND 092...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Thursday. A Fire Weather Watch has also
been issued. This Fire Weather Watch for extreme grassland fire
danger is in effect from Friday morning through Friday evening.
The Fire Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 30 to 45 mph with gusts up to 60 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ052-141200-
/O.UPG.KICT.FW.A.0001.210114T1200Z-210115T0000Z/
/O.NEW.KICT.FW.W.0001.210114T1700Z-210115T0100Z/
Marion-
249 PM CST Wed Jan 13 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 052...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Thursday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 30 to 45 mph with gusts up to 55 mph.

* Relative Humidity...As low as 29 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ053-069-093-141200-
/O.NEW.KICT.FW.W.0001.210114T1700Z-210115T0100Z/
Chase-Butler-Cowley-
249 PM CST Wed Jan 13 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...
069 AND 093...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Thursday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 30 to 40 mph with gusts up to 50 mph.

* Relative Humidity...As low as 30 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Lawson
1 follow-up statement
811 
WWUS83 KICT 140829
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
229 AM CST Thu Jan 14 2021

KSZ032-033-047>051-067-068-082-083-091-092-142330-
/O.UPG.KICT.FW.A.0002.210115T1600Z-210116T0100Z/
/O.NEW.KICT.FW.W.0002.210115T1500Z-210116T0000Z/
/O.EXT.KICT.FW.W.0001.210114T1500Z-210115T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-
229 AM CST Thu Jan 14 2021

...RED FLAG WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...067...
068...082...083...091 AND 092...
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...067...068...082...083...091 AND
092...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM to 6 PM CST Friday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 35 to 45 mph with gusts up to 60 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ052-053-069-093-142330-
/O.NEW.KICT.FW.W.0002.210115T1500Z-210116T0000Z/
/O.EXT.KICT.FW.W.0001.210114T1500Z-210115T0000Z/
Marion-Chase-Butler-Cowley-
229 AM CST Thu Jan 14 2021

...RED FLAG WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 052...053...069 AND 093...
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...
069 AND 093...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM to 6 PM CST Friday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 30 to 40 mph with gusts up to 60 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ070>072-094>096-098>100-142330-
/O.EXB.KICT.FW.W.0001.210114T1500Z-210115T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
229 AM CST Thu Jan 14 2021

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 070...071...072...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM this morning to 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this fire weather watch went out at Jan 13, 2:10 PM CST, 39 minutes earlier.

Area forecast discussion, Jan 13, 2:10 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
210 PM CST Wed Jan 13 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 204 PM CST Wed Jan 13 2021

Currently have shortwave energy moving out of the Pacific Northwest
and approaching the Northern Rockies. Meanwhile, a much weaker
impulse is tracking over the Southeastern Conus.

Main focus for this forecast package remains the strong winds both
Thu and Fri and associated hazards. Cold front is expected to surge
through the forecast area tonight and am anticipating an initial
brief increase in winds right along the front, generally in the 08z-
12z time frame. However, still expecting the prolonged extreme winds
to start late morning/early afternoon Thu. Models haven't changed
much at all the last few days with regards to the this system, which
leads to very high confidence in strong northwest winds for both Thu
and Fri. Still showing mixing to at least 700mb for both Thu and Fri
setting up ideal momentum transfer conditions. Still looking like
most of the area will reach wind advisory criteria both days, with
locations along and west of a Lincoln to Lyons line having the best
chance to reach high wind warning criteria.

There will be a chance for sprinkles as the front pushes through
tonight but not expecting much more than that. Still appears the
best chance for some instability type snow showers on Fri afternoon
will be generally over northeast KS. But still wouldn't be surprised
if a few of our northeast fringe counties get in on this and did
increase pops slightly in these locations for Fri.

.LONG TERM...(Saturday through Wednesday)
Issued at 204 PM CST Wed Jan 13 2021

By Sat afternoon, deep upper trough will be moving off into the
northeast CONUS with additional shortwave energy diving southeast
out of the northern Rockies and across the forecast area by early
Sun morning. Outside of a few flurries the main impact this wave
will have will be to keep cooler temps in place through the weekend.
We will be back in strong northwest flow aloft by Sun afternoon with
yet another impulse expected to track from the Northern
Intermountain into the Desert Southwest by Tue morning. This will
act to keep temps at or below seasonal normals as we head into the
start of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1134 AM CST Wed Jan 13 2021

Concerns: Low level wind shear and gusty winds

A dynamic system will work its way east into the Plains tonight
into Thursday. This system will change the winds to the northwest
for all sites tonight. Low level wind shear is going to be a big
factor everywhere as the system moves east; this will result in
both directional and speed component concerns from 6Z to 12-15Z. A
wind speed increase is going to occur as well during this same
time period with gusts approaching 45kts from 15-18Z and possibly
even higher in the afternoon for specifically KRSL and KGBD. Other
sites will have high wind gusts, but the highest speeds are
expected in north central and northwest Kansas.

&&

.FIRE WEATHER...
Issued at 204 PM CST Wed Jan 13 2021

Dangerous fire conditions are expected for both Thursday and Friday.

Confidence remains high that very strong northwest winds will
overspread the area both Thu and Fri. We are looking at gusts in the
45 to 60 mph, with the upper end of this range for areas generally
west of I-135. Lowest afternoon RH values Thu are anticipated to be
in the 20-30% range with 30-50% expected for Fri. The lower end of
these RH's are once again expected along and especially west of I-
135.

Confidence is high enough at this point to run with a red flag
warning for Thu and will go with a fire watch for the same area for
Fri. However, feel confident the watch will eventually be upgraded to
a warning. We also plan to issue hot spot notifications both Thu and
Fri. However, clouds may become more of an issue for Fri, especially
over southeast KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    36  52  29  41 /  10  10   0  10
Hutchinson      37  51  28  42 /  10  10   0  10
Newton          36  51  28  39 /  10  10  10  10
ElDorado        36  51  29  40 /  10  10  10  10
Winfield-KWLD   35  53  29  43 /  10  10   0  10
Russell         35  50  26  40 /  10  10   0   0
Great Bend      35  51  27  41 /  10  10   0   0
Salina          36  51  26  40 /  10  10  10  10
McPherson       36  51  27  39 /  10  10  10  10
Coffeyville     35  53  29  39 /  10  10  10  20
Chanute         37  51  29  37 /  10  10  10  20
Iola            36  50  29  37 /  10  10  10  30
Parsons-KPPF    36  52  29  38 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM CST Thursday for KSZ032-033-
047>052-067>069-082-083-091>093.

Fire Weather Watch from Friday morning through Friday evening
for KSZ032-033-047>051-067-068-082-083-091-092.

Wind Advisory from 6 AM to 7 PM CST Thursday for KSZ049-051>053-
067>070-082-083-091>094-098.

Wind Advisory from 6 AM to 7 PM CST Friday for KSZ049-051>053-
067>069-082-083-091>093.

High Wind Warning from 6 AM to 7 PM CST Thursday for KSZ032-033-
047-048-050.

High Wind Watch from Friday morning through Friday evening for
KSZ032-033-047-048-050.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...VJP
FIRE WEATHER...RBL
Hazardous weather outlook, Jan 13, 3:35 AM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
335 AM CST Wed Jan 13 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
335 AM CST Wed Jan 13 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very strong northwest winds are expected both Thursday and Friday.
Wind gusts of 40 to 60 mph are likely mainly during the afternoon
hours on both days. Be sure to secure or protect any light weight
outdoor items. A high wind watch and wind advisory are in effect
for Thursday across central and south central Kansas.

These strong northwest winds will combine with drier air, mainly during
the afternoon hours on Thursday and Friday. This will create very
high to extreme grassland fire danger levels across the region for
both Thursday and Friday. Outdoor burning should be avoided during
these periods. A fire weather watch is in effect for Thursday over
central and south central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:28 AM CSTFire Weather WatchICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more12 hr
Jan 13, 2:34 AM CSTHigh Wind WatchICTBarton, Ellsworth, Lincoln, Rice, Russell12 hr
Jan 13, 2:34 AM CSTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more63 hr
Jan 13, 2:43 PM CSTHigh Wind WatchICTBarton, Ellsworth, Lincoln, Rice, Russell12 hr
Jan 13, 2:43 PM CSTHigh Wind WarningICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more51 hr
Jan 13, 2:43 PM CSTWind AdvisoryICTButler, Chase, Cowley, Harper, Harvey, Kingman and 6 more12 hr
Jan 13, 2:49 PM CSTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more27 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.